Fore-Warned = Fore-Armed
In this article, I share what happened to me recently after receiving the AstraZeneca COVID vaccine.
If you are suffering from a long-term mental health issue or have been recently diagnosed with something related, please take note…
My Experience With the AZ Vaccine Does Not Appear to be Unique
I should preface this by saying my recent experiences may not be down to the vaccine – but my psychologist believes they are. He has a handful of us with long-term issues who have suffered almost identical symptoms.
Taking the jab
As someone who lives with chronic PTSD, the past six months have been particularly challenging both physically and mentally.
Alongside the lockdown measures that have affected us all, I’ve had to contend with the house move, battles with new service providers, and trying to keep working.
All these have taken their toll, and I was weary both physically and mentally when I received my first dose of the AstraZeneca vaccine.
For the first few hours, I felt a little unwell physically. (But this all seemed in line with anecdotal reports from healthy friends and connections.)
Nothing dramatic – just resting on the sofa with a few aches and pains, feeling generally yucky, and clutching a large mug of soup. Thankfully, this seemed to pass pretty quickly, around the 24-hour mark.
But then I noticed my thinking had gone a bit haywire. I found that any task requiring a little thought had become really difficult to do. Simple tasks exhausted me.
A basic email that would normally take me five minutes was now taking twenty. Telephone calls were excruciating. And making and eating a lunchtime sandwich left me drained to the extent that I was compelled to sit down and sleep.
The anger burst onto the scene a few days later, seemingly out of nowhere.
I became highly irritated talking to anyone. It didn’t matter who they were or what the conversation was about, I reacted with impatience. And by the next day, that impatience had turned into pure rage.
I am not naturally an angry person, and the people I was talking to were in no way at fault. I found myself racing from 0 to 90 on the rage-o-meter in a fraction of a second. It was extremely alarming.
I am scarily sure that – had I been physically in front of people with a sharp stick – I may well have poked them with it. As it was, thankfully (and regretfully), it turned into a verbal lashing or cutting remark designed to wound.
I could not stop it. And, as the days passed, it was not calming down.
In situations where I could not be seen to lose my temper, such as with work and business connections, I had to swallow the rage and internalise it. I’m sure this did nothing to help the extreme fatigue and feelings of overwhelm. And eventually, I came to a grinding halt.
All of this was very unlike my usual PTSD episodic symptoms with which I am now very familiar. And none of the CBT measures that I have learnt over the decades had any effect.
Unable to fathom any logical explanation, I reached out to my psychologist.
Thirteen days after the vaccine, as the rage began to subside, the crying started.
Again, there was no particular trigger. Nor was anything worrying or stressing me unduly. But out of the blue, I was dissolving into floods of tears, unable to stop until I physically had no more tears left to cry. At which point, I would, again, fall asleep.
What was bewildering – as with the rage – was there was no thinking or thought process behind the tears that either I (or my psychologist) could work out. None of my symptoms had depression or depressive feelings linked to them.
It appears that a type of chemical process was going on, but neither of us could figure out from where it was coming.
The only thing out of my norm was the vaccine.
Other symptoms have included:
Exhaustion. Despite getting 7-8 hours of sleep at night, I wake tired. At times throughout the day, I find it is impossible to stay awake and have to nap. But this napping is more akin to passing out cold than sleeping. I can hardly wait until night falls again so I can go back to bed.
Exercise, which I have always found helpful in combating PTSD, has proved impossible. It doesn’t matter how hard I try to force myself – my body will not move. All my limbs feel heavy and uncoordinated, and the few times I have attempted any form of physical exertion, I have tumbled over and received bruises for my effort.
My sense of taste has disappeared, so food tastes of nothing. I am only bothering with food because I know not eating is not good. And I am now having to force myself to eat meals at the usual times.
Tackling the symptoms
Because I feel so unlike myself (almost as though some alien entity has taken over my body), my psychologist and I have had to approach things very differently.
I have had to stop everything, even thinking. If I manage to do something (even just taking a shower and getting dressed) and it takes thirty minutes, I then have to sit down for thirty minutes before attempting something else.
I have to avoid stimulation and have withdrawn from any social interaction. Doing this goes against everything a psychologist would usually encourage, but it does seem to be working.
At the time of writing, I am seventeen days in, and I am beginning to feel a bit more like my usual self.
Why I am sharing this
As stated at the beginning of this article, I do not know for sure that the AstraZeneca vaccine brought these problems on. And I do know that having PTSD means there are flaws in my brain that may make me more susceptible to adverse reactions from it.
My purpose in sharing this is purely as a heads-up…
If anyone else finds themselves with similar problems, I want you to know that you are not alone, going loopy or being weak – it is happening to others of us.
If you can get help and guidance from a professional, please do so. And, if not, try to stop everything where possible or at least adopt the 30 minutes on/30 minutes off while whatever it is works through your system.
My answer to the BIG question
Will I get the second dose of the AstraZeneca vaccine?
In weighing up the pros and cons, the answer is yes, I will. But at least this time, I can be better prepared should my recent experiences re-emerge.
I’d love to hear them – drop them in the comments section below.
Have you experienced any significant adverse reactions from the AstraZeneca vaccine (or any of the others)?
As a leadership trainer and professional online speaker, I help individuals and businesses move forward and overcome challenges with confidence, strength, and compassion. To discover how I can assist you, check out my in-person and virtual services.
Alternatively, contact me and let’s connect.